Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 91, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2001, 5:00 PM MDT for Dewey County, South Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 5:00 PM MDT (23:00 UTC)
- Expired
- Jul 3, 2001, 5:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:05 PM MDT | Hail 1.75 | Firesteel, SD | |
| Jul 3, 5:30 PM MDT | Hail 1.75 | Eagle Butte, SD | |
| Jul 3, 5:30 PM MDT | Hail 1.75 | Parade, SD | Large hail broke many car windows in Parade. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 032300
SVRABR
SDC041-032345-
/NEW.KABR.SV.W.0135.032300-032345/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
500 PM MDT TUE JUL 3 2001
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 545 PM MDT
* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF GREEN GRASS...OR ABOUT 18
MILES NORTH OF EAGLE BUTTE...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREEN GRASS AROUND 510 PM MDT
PARADE AROUND 530 PM MDT
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4534 10115 4527 10138 4498 10116 4487 10110
4494 10085
FAUCETTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:40 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 3, 3:40 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CST TUE JUL 3 2001 PERSISTENT MID LVL VORT LOBE IS SLOWLY MOVING SE ACROSS SRN ND THIS AFTERNOON. WATER VAPOR IMAGERY DEPICTS SOME DRY MID LVL AIR IN THE VICINITY OF THIS FEATURE. CONVECTION HAS BEEN FAIRLY PERSISTENT ON THE BOUNDARY OF THIS MID LVL DRY THROUGH THE DAY...BUT TENDS TO DISSIPATE AS IT MOVES INTO DRIER...SLIGHTLY MORE STABLE AIR ACROSS NORTHEAST SD. MODELS CONTINUE DRAGGING THIS MID LVL FEATURE TO THE SE THROUGH THE EVENING WITH ONLY THE AVN DEVELOPING ANY PCPN ACROSS THE NE PORTION OF THE CWA. AVN APPEARS TO HAVE THE LOW LVL MOISTURE OVER DONE WHEN CURRENT DEW POINTS ARE COMPARED TO FORECAST DEW POINTS. THIS DRIER LOW LEVEL AIR MAY RESULT IN LITTLE PCPN REACHING THE GROUND. MODELS ARE NOT AS AGGRESSIVE WITH THE ACTIVITY TO THE WEST WHERE BETTER LOW LEVEL MOISTURE EXISTS. ALSO...ERN SECTIONS REMAIN IN VICINITY OF SFC HIGH WHILE THE WEST IS CLOSER TO OUTFLOWS FROM PREVIOUS NIGHTS CONVECTION ACROSS WRN SD AND WEAKLY FORCED SFC TROF EXTENDING FROM NW SD INTO FAR NRN SD. WITH THIS IN MIND WILL CONTINUE SCATTERED THUNDERSTORMS FOR THE WEST THIS EVENING AND WILL ADD LOW POPS TO THE EAST AS WELL THIS EVENING. UPPER LVL RIDGE SHOULD BEGIN TO PUSH EAST WEDNESDAY AND THURSDAY WITH WAA INCREASING AHEAD OF IT ON THURSDAY. AHEAD OF THIS...WX APPEARS TRANQUIL AS SFC HIGH REMAINS IN PLACE ACROSS THE FAR EAST. MODELS TRY TO REDEVELOP AN MCS LATE WEDNESDAY ACROSS NE WY AND SW SD AND THIS MAY BRUSH SW PORTIONS OF THE CWA. SW CWA WILL REMAIN THE MOST UNSTABLE AREA THROUGH THE FORECAST...SO WILL ADD LOW POPS WEDNESDAY NIGHT TO THIS AREA. LEE SIDE TROFFING NOTED IN MODELS FOR FRIDAY TO THE WEST OF THE CWA...WHICH COULD BE THE PRECURSOR TO UNSETTLED WX IN THE EXTENDED PORTION...IF MID LVL TEMPS DO NOT WARM TOO MUCH FOR CONVECTION TO DEVELOP. .EXTENDED DISCUSSION... MODELS ARE IN PRETTY GOOD AGREEMENT TODAY WITH JUST SOME MINOR DIFFERENCES IN TIMING OF SURFACE FEATURES. THE UPPER PATTERN WILL BE DOMINATED BY HIGH PRESSURE OVER THE SOUTHERN PLAINS. THIS RIDGE RETROGRADES BACK TO THE WEST A BIT ON MONDAY AND TUESDAY...BUT REMAINS DOMINANT. A SERIES OF SHORTWAVES WILL RIDE OVER THE RIDGE ACROSS PORTIONS OF THE NORTHERN PLAINS THROUGHOUT THE PERIOD. THE FIRST...ON FRIDAY...LOOKS TO REMAIN WELL NORTH OF THE CWA...BUT ONE MOVES THROUGH THE CWA ON SUNDAY...AND ANOTHER LATE MONDAY. AT THE SURFACE...A COLD FRONT PUSHES ACROSS THE NORTHERN PLAINS ON FRIDAY...BUT THE BEST ENERGY WILL BE FAR ENOUGH TO NORTH TO KEEP THE BETTER PRECIP CHANCES THERE. WEAK HIGH PRESSURE PUSHES THROUGH ON SATURDAY BEFORE THE NEXT FRONT MOVES INTO THE REGION LATE SUNDAY INTO MONDAY. WEAK HIGH PRESSURE LOOKS TO DOMINATE AGAIN ON TUESDAY. WILL CARRY A CHANCE OF SHOWERS LATE FRIDAY WITH THE FRONT MOVING THROUGH THE NORTHERN AND EASTERN CWA...THEN AGAIN SUNDAY AND MONDAY WHEN THE TIMING OF THE SURFACE FRONT AND THE UPPER WAVES MATCH BETTER. GUIDANCE TEMPS WERE ALL PRETTY CLOSE...WITH TEMPS GENERALLY NEAR NORMAL THROUGHOUT THE PERIOD. .ABR...NONE. FAUCETTE/PARKIN
In the hours before
Local storm report, Jul 3, 2:45 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
345 PM CDT TUE JUL 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM TIMBER LAKE SD 70 MPH TSTM WIND GUST
07/03/01 DEWEY REPORTED BY LAW
ENFORCEMENT
KWHLocal storm report, Jul 3, 4:03 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
503 PM CDT TUE JUL 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM MORRISTOWN SD 1.25 INCH HAIL
07/03/01 CORSON
TK
@RUKWBCeKDENWWUS30 KABR 032203 CCA
LSRABR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
503 PM CDT TUE JUL 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM MORRISTOWN SD 1.25 INCH HAIL
07/03/01 CORSON
TKLocal storm report, Jul 3, 4:03 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
503 PM CDT TUE JUL 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....u
0445 PM MORRISTOWN SD 1.25 INCH HAIL
07/03/01 CORSON
TKLocal storm report, Jul 3, 4:40 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
540 PM CDT TUE JUL 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 4 SE BLACK HORSE SD .75 INCH HAIL
07/03/01 CORSON
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:52 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 23 min |
| Jul 3, 2:17 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 43 min |
| Jul 3, 2:59 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
| Jul 3, 3:34 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 41 min |
| Jul 3, 4:20 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 40 min |
| Jul 3, 5:01 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 14 min |
| Jul 3, 5:15 PM MDT | Tornado Warning | ABR | Dewey | 30 min |
| Jul 3, 5:49 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.